Georgia, 2018Damaging Winds in Georgia, March 1, 2018
March 1, 2018 · NWS CAE · 3 events in 1 county or zone
Weak instability coupled with strong shear and a strong low level jet allowed scattered heavy showers to develop along and ahead of a cold front, some of which produced severe damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- $200
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak instability coupled with strong shear and a strong low level jet allowed scattered heavy showers to develop along and ahead of a cold front, some of which produced severe damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 1, 2:13 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 1, 2:13 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
213 PM EST Thu Mar 1 2018
.SYNOPSIS...
A cold front will move through the area this afternoon and move
off the coast this evening...providing showers and a few
thunderstorms. Dry high pressure will build across the area
tonight through Monday. Breezy conditions are possible through
Saturday. The next front and chance of rain is expected around
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front extended across the Carolina Mountains into west
central GA early this afternoon with a line of convection just
ahead of the front. Strong and gusty winds will continue
across the area this afternoon.
Models show the line of showers and thunderstorms pushing into
the western cwa from 3pm to 4pm. Weak instability combined with
strong wind shear ahead of the front could aid the development
of a few strong to severe thunderstorms. Damaging wind gusts
will be the main hazard. The threat of severe weather should
move east of the Midlands by 6 pm. Temperatures will be mild
this afternoon, with highs ranging from the lower 70s north to
the lower 80s south.
The cold front will be move off the coast early tonight. There
could be lingering showers behind the front this evening.
However, once the cold front moves east of the area, rain
chances diminish rapidly. Drying conditions should be in full
swing by midnight. Breezy conditions will continue with cold
advection with overnight lows ranging through the 40s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Breezy conditions to continue, with drier air filtering in. Upper
low to cut off and slowly shift offshore, with associated surface
low intensifying and high pressure shifting into the Midwest.
This will maintain a feed of dry air for our FA under a deep NW
flow. Breezy conditions expected into Saturday, with appearance
of higher wind gusts over eastern areas. Will extend the
current Lake Wind Advisory out in time into Friday night for our
central and eastern forecast area (FA). Low temps in the mid
30s possible early Saturday morning, but frost not expected due
to wind and dry air.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Continued fair with temps generally near, or just below, seasonal
norms. Surface high pressure will gradually build into the eastern
seaboard by Monday, with a trend towards gradually decreasing winds.
Low temps in the mid 30s possible again Sunday and Monday mornings.
May still be some question regarding frost Sunday morning due to
some possible wind and dry air, with frost possible in the normally
colder wind protected locations. Lighter winds Monday morning may
provide a better frost threat. NWS Columbia has resumed our
frost/freeze program effective today. GFS/EC indicate next front and
chance of rain mainly Tue/Tue nt, followed by a cool air mass,
maintaining a cool pattern. More frost/freeze issues possible late
week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A line of convection ahead of a cold front will cross the TAF
sites in the 20Z to 23Z time-frame. Southwest winds 15 to 20
knots with gust 30 to 35 knots ahead of the front will shift to
the west behind the front. Winds will veer to the northwest
tonight. Could see stronger wind gust along the cold front.
Showers will linger behind the front into early tonight.
By 04Z...clearing skies expected with northwest wind
diminishing somewhat. Northwest winds will increase to around
to 15 knots with gusts 25 knots by 02/15Z.
EXTENDED AVIATION OUTLOOK...Strong gusty winds are possible
through Saturday. Cig/vsby restrictions may return Tuesday as
another cold front crosses the area.
&&
.FIRE WEATHER...
Breezy and dry conditions expected Friday and Saturday. Minimum
afternoon humidities expected to fall to near 20 percent with NW
wind gusts around 25 mph. Recent rainfall has led to decreased
concerns for Friday, but drying that takes place during the day
Friday could lead to greater concern of lower fuel moistures and
enhanced fire danger for Saturday.
&&
.CLIMATE...
NWS Columbia resumed our frost/freeze program today.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EST Friday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 4 AM EST Friday for SCZ018-025-030-
035-041.
Lake Wind Advisory until 1 AM EST Saturday for SCZ015-016-
020>022-026>029-031-036>038.
&&Hazardous weather outlook, Mar 1, 1:55 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
155 PM EST Thu Mar 1 2018
GAZ040-063>065-077-SCZ018-025-030-035-041-021015-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Aiken-
Barnwell-Bamberg-
155 PM EST Thu Mar 1 2018
...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
There is a marginal risk of severe thunderstorms this afternoon and
early evening. A few of the stronger storms could produce strong
wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Breezy conditions possible Friday. A Lake Wind Advisory may be need
to be extended into this region.
Low humidities and breezy conditions could lead to increased fire
danger Friday and Saturday, especially Saturday with lower fuel
moistures and increased activity.
Minimum temperatures in the mid 30s possible Saturday through Monday
mornings. Frost not expected Saturday morning due to wind and dry
air. Frost possible Sunday and Monday mornings. Freeze/Frost possible
again late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ015-016-020>022-026>029-031-036>038-021015-
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lexington-
Richland-Lee-Sumter-Orangeburg-Calhoun-Clarendon-
155 PM EST Thu Mar 1 2018
...LAKE WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
There is a marginal risk of severe thunderstorms this afternoon and
early evening. A few of the stronger storms could produce strong
wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Low humidities and breezy conditions could lead to increased fire
danger Friday and Saturday, especially Saturday with lower fuel
moistures and increased activity.
Minimum temperatures in the mid 30s possible Saturday through Monday
mornings. Frost not expected Saturday morning due to wind and dry
air. Frost possible Sunday and Monday mornings. Freeze/Frost possible
again late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 1, 2:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
222 PM EST THU MAR 1 2018
SCZ018-025-011945-
McCormick SC-Edgefield SC-
222 PM EST THU MAR 1 2018
...Strong Winds Will Impact Portions of northwestern Edgefield and
northeastern McCormick Counties Through 245 PM EST...
At 219 PM EST...National Weather Service doppler radar indicated
showers and thunderstorms in McCormick County moving eastward
near 45 mph and toward Edgefield County. Wind gusts around 50 mph
may occur with these storms.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
McCormick, Troy and Plum Branch.
LAT...LON 3404 8232 3397 8230 3402 8224 3398 8221
3397 8218 3399 8215 3399 8210 3398 8205
3395 8204 3397 8197 3385 8193 3385 8233
3403 8235
TIME...MOT...LOC 1919Z 265DEG 44KT 3397 8220Special weather statement, Mar 1, 2:34 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EST THU MAR 1 2018
SCZ026-012000-
Saluda SC-
234 PM EST THU MAR 1 2018
...Strong Winds Will Impact Portions of Saluda County Through 400
pm...
At 232 PM EST...National Weather Service doppler radar indicated
showers and thunderstorms moving into Saluda County from the west.
Movement of the storms was eastward near 50 mph. Wind gusts of 40 to
50 mph along with brief heavy downpours may occur with these
showers.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Batesburg-Leesville and Saluda.
LAT...LON 3404 8195 3409 8192 3413 8187 3417 8188
3418 8185 3417 8177 3419 8173 3414 8163
3396 8153 3388 8157 3389 8187 3398 8190
3396 8201
TIME...MOT...LOC 1932Z 267DEG 46KT 3400 8197Special weather statement, Mar 1, 3:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
306 PM EST THU MAR 1 2018
SCZ020-021-025>028-030-012030-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Richland SC-Saluda SC-
Edgefield SC-
306 PM EST THU MAR 1 2018
...Showers with Strong Wind Approaching the Lake Murray and
Columbia Area...
...Mariners on Lake Murray Should Seek Safe Harbor...
At 304 PM EST...National Weather Service doppler radar indicated
showers just west of the Lake Murray and Columbia area moving
eastward at 45 mph. Expect wind gusts of 40 to 50 mph and brief
heavy downpours with these storms.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Winnsboro, Springdale, St. Andrews, Batesburg, Red Bank, Dentsville,
Oak Grove, Woodfields, Batesburg-Leesville, South Congaree, Pine
Ridge, Gaston, Arcadia Lakes and Ridge Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should seek safe harbor immediately. If caught
on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
&&
LAT...LON 3441 8080 3432 8080 3418 8087 3413 8080
3394 8080 3382 8091 3385 8099 3388 8100
3387 8103 3375 8106 3378 8101 3378 8096
3372 8101 3365 8118 3368 8183 3443 8134
TIME...MOT...LOC 2004Z 260DEG 41KT 3440 8139 3375 8175Special weather statement, Mar 1, 3:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
309 PM EST THU MAR 1 2018
SCZ015-021-012100-
Fairfield SC-Lancaster SC-
309 PM EST THU MAR 1 2018
...Showers with Strong Wind Moving into Parts of Fairfield
and Lancaster Counties...
t 308 PM EST...National Weather Service doppler radar indicated
showers just west of Fairfield and Lancaster Counties moving
eastward at 45 mph. Expect wind gusts of 40 to 50 mph and brief
heavy downpours with these storms.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Lancaster, Waxhaw, Elgin, Heath Springs, Irwin, Fishing Creek
Reservoir, Lancaster Mill and Blackstock.
LAT...LON 3493 8078 3482 8080 3482 8057 3468 8046
3449 8067 3451 8070 3448 8074 3454 8074
3446 8088 3441 8083 3440 8078 3443 8133
3456 8121 3454 8088 3456 8087 3465 8089
3470 8086 3483 8090 3484 8087 3499 8083
TIME...MOT...LOC 2008Z 304DEG 41KT 3490 8088 3448 8130Thunderstorm Wind, Richmond
- When
- March 1, 3:30 PM EST to 3:32 PM EST
- Where
- Richmond County, 2.76 mi N of National Hills
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -82.030
Two trees down on Alexander Dr between River Watch Pkwy and Washington Rd.
Thunderstorm Wind, Richmond
- When
- March 1, 3:36 PM EST
- Where
- Richmond County, 0.43 mi WSW of Augusta Daniel Arpt
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.467, -82.037
ASOS unit at Daniel Field measured a peak wind gust of 47 MPH at 336 pm EST.
Thunderstorm Wind, Richmond
- When
- March 1, 3:54 PM EST
- Where
- Richmond County, 0.32 mi ESE of (Ags)bush Fld August
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.368, -81.965
ASOS unit at Bush Field measured a peak wind gust of 46 MPH at 354 pm EST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732935, 740618, 740619.